Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 198, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 26, 2021, 9:30 PM CDT for Phillips County, Smith County, Kansas; Franklin County, Harlan County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 26, 2021, 9:30 PM CDT (02:30 UTC)
- Expired
- Oct 26, 2021, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Smith County, KS, Franklin County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 82 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 9:35 PM CDT | TSTM WND GST 55 | Phillipsburg Airport, KS | |
| Oct 26, 9:45 PM CDT | HAIL 0.75 | Orleans, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 26, 6:17 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
161
WUUS53 KGID 270230
SVRGID
KSC147-183-NEC061-083-270315-
/O.NEW.KGID.SV.W.0198.211027T0230Z-211027T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
930 PM CDT Tue Oct 26 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Smith County in north central Kansas...
Northern Phillips County in north central Kansas...
Western Franklin County in south central Nebraska...
Southern Harlan County in south central Nebraska...
* Until 1015 PM CDT.
* At 930 PM CDT, severe thunderstorms were located along a line
extending from near Orleans to 6 miles southeast of Long Island to
6 miles northwest of Speed, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Orleans and Woodruff around 935 PM CDT.
Phillipsburg and Alma around 945 PM CDT.
Other locations in the path of these severe thunderstorms include
Republican City, Huntley, Harlan County Dam, Agra, Naponee,
Kensington, Bloomington and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.
&&
LAT...LON 4019 9960 4028 9897 4004 9889 3972 9905
3972 9957 3985 9951
TIME...MOT...LOC 0230Z 248DEG 32KT 4008 9950 3988 9944 3975 9948
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rossi2 follow-up statements
702
WWUS53 KGID 270302
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1002 PM CDT Tue Oct 26 2021
KSC147-183-NEC061-083-270315-
/O.CON.KGID.SV.W.0198.000000T0000Z-211027T0315Z/
Smith KS-Phillips KS-Franklin NE-Harlan NE-
1002 PM CDT Tue Oct 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN SMITH...NORTHEASTERN PHILLIPS...WESTERN FRANKLIN AND
SOUTHEASTERN HARLAN COUNTIES...
At 1002 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Republican City to 6 miles south
of Naponee to 6 miles north of Agra, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Bloomington around 1015 PM CDT.
Franklin around 1020 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 9897 4004 9889 3972 9905 3972 9927
3988 9924 4022 9941
TIME...MOT...LOC 0302Z 248DEG 32KT 4019 9916 3999 9910 3986 9914
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rossi717
WWUS53 KGID 270308
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1008 PM CDT Tue Oct 26 2021
KSC147-183-NEC061-083-270318-
/O.EXP.KGID.SV.W.0198.000000T0000Z-211027T0315Z/
Smith KS-Phillips KS-Franklin NE-Harlan NE-
1008 PM CDT Tue Oct 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH...
NORTHEASTERN PHILLIPS...WESTERN FRANKLIN AND SOUTHEASTERN HARLAN
COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.
LAT...LON 4028 9897 4004 9889 3972 9905 3972 9927
3988 9924 4022 9941
TIME...MOT...LOC 0308Z 248DEG 32KT 4021 9910 4001 9904 3988 9908
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 6:47 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 26, 6:47 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 647 PM CDT Tue Oct 26 2021 .DISCUSSION...(This evening through Tuesday) Issued at 320 PM CDT Tue Oct 26 2021 Stratus and areas of drizzle continue for much of the area this afternoon. The far southwest has a little sunshine this afternoon and temperatures have warmed up more in that area. Temperatures have warmed up across the entire area a little more than yesterday, but it is still cooler than initially forecast this morning. For tonight, the main concern is still the thunderstorm potential. A surface low and cold front in the panhandle of Nebraska is expected to move through the forecast area tonight. Thunderstorms are expected to develop ahead of the front tonight then spread across the area during the night. At this time, there is little CAPE to work with, but the CAPE increases just ahead of the front. The best chances for thunderstorms and the severe potential will be in north central Kansas and far southern portions of Nebraska as the storms take off during the evening. The CAPE increases across the eastern part of the forecast area during the overnight hours and decreases quickly as the front moves through. Wind gusts are the main threat, but there could be some hail since the freezing level is lower and temperatures are cooler. An isolated tornado is also possible along the line of storms. On Wednesday, expect there to be some showers and isolated thunder mainly in the eastern half of the forecast area, during the morning. Precipitation will end from west to east through the day. The main upper level wave does not make it out of the area until Wednesday evening and the far east may have a few lingering showers Wednesday evening. The pressure gradient is expected to continue for Wednesday into Thursday and with winds aloft in the 40 to 50 knot range, expect gusty northwest winds to continue mainly during the day time hours. Temperatures will be on the cooler side both days, with highs in the 50s. Clouds will clear out of the area Wednesday night and sunshine is expected for Thursday. Friday through Sunday should be dry. A surface high moves through the area Friday into Saturday. There is a little warm advection and temperatures will warm a little on Friday and a little more on Saturday. A cold front moves through Saturday night and by Sunday with clouds increasing behind the front, highs will be in the 40s. An upper level wave moves into the area Sunday night through Tuesday. This will bring a chance for precipitation and cooler weather. Sunday night there will be a chance for precipitation, mainly in south central Nebraska. Temperatures cool off and temperatures at 850mb are below zero across much of the area and so expect there to be some snow. Expect a break in the precipitation for Monday, but a reinforcing wave moves in and there is another chance for snow as the since the temperatures are cooler Monday night. Temperatures Sunday night and Monday night will be cold enough to bring an end to the growing season. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 634 PM CDT Tue Oct 26 2021 Poor conditions expected at both terminals through the overnight hours as low CIGS and windy conditions expected. Expect modest LLWS to continue ahead of an approaching front...diminishing during the late evening hours. While CIGS are not expected to improve overnight...expect a chance for TSRAs...some of which could be strong or severe...to impact the terminals as storms eventually develop and propagate eastward overnight. Some improvement is possible late in the period as LIFR CIGS are eventually expected to lift around midday with MVFR and eventually VFR conditions returning by late Wednesday afternoon as the chance for additional TSRAs or SHRAs diminish. Strong northwest winds with gusts over 30KTS expected behind the approaching front Wednesday afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...JCB AVIATION...Rossi
Hazardous weather outlook, Oct 26, 3:28 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 328 PM CDT Tue Oct 26 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 328 PM CDT Tue Oct 26 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are possible between 9 PM and 3 AM tonight. Wind gusts to around 65 MPH, hail around the size of quarters and an isolated tornado are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Non-severe thunderstorms are possible Wednesday, especially east of Highway 281. Gusty winds are expected Wednesday and Thursday. Northwest winds will gust to around 40 mph on Wednesday and around 45 mph on Thursday. Freezing temperatures are expected for most of the outlook area Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, mainly between 9 PM and 3 AM. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Oct 26, 8:48 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
848 PM CDT Tue Oct 26 2021
KSZ005-017-NEZ082-083-270230-
Rooks KS-Phillips KS-Harlan NE-Furnas NE-
848 PM CDT Tue Oct 26 2021
...Strong thunderstorms will impact portions of Rooks, Phillips,
Furnas and southwestern Harlan Counties through 930 PM CDT...
At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Hendley to near Norton to
near Edmond to near Hill City to 8 miles southwest of Palco. Movement
was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Palco and Nicodemus around 900 PM CDT.
Damar around 905 PM CDT.
Other locations in the path of these storms include Beaver City,
Zurich, Logan, Hollinger, Webster State Park, Prairie View, Stamford,
Long Island, Speed, Phillipsburg, Stockton, Orleans, Glade and
Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.
&&
LAT...LON 4000 9963 4000 10018 4026 10019 4026 9962
4001 9919 3913 9918 3913 9961
TIME...MOT...LOC 0148Z 243DEG 35KT 3998 9998 3980 9995 3959 9989 3939
9979 3918 9970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RossiLocal storm report, Oct 26, 9:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
925 PM CDT TUE OCT 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 3 WSW SPEED 39.67N 99.47W
10/26/2021 M50 MPH PHILLIPS KS MESONET
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 8:48 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 42 min |
| Oct 26, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 52 min |
| Oct 26, 10:07 PM CDT | Special Weather Statement | GID | Smith | 53 min |
| Oct 26, 10:55 PM CDT | Special Weather Statement | GID | Jewell | 35 min |
| Oct 26, 9:00 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 18 min |
| Oct 26, 9:56 PM CDT | Special Weather Statement | GID | Buffalo, Kearney, Phelps | 49 min |
| Oct 26, 10:41 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Howard, Sherman | 49 min |
| Oct 27, 12:37 AM CDT | Special Weather Statement | GID | Greeley, Howard, Sherman, Valley | 38 min |
| Oct 27, 2:16 AM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Thayer, York | 44 min |
| Oct 27, 3:22 AM CDT | Special Weather Statement | GID | Fillmore, Thayer, York | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.